Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

How to Recognize a Buspirone Overdose (& Next Steps)

Signs of a buspirone overdose include vomiting, sweating, stomach discomfort, and oversedation. 

If you think someone is overdosing on buspirone, call 911 immediately.


What Is Buspirone?

Buspirone is a prescription anti-anxiety medication that is used to treat panic and anxiety disorders, according to the U.S. National Library of Medicine. It is different than other anti-anxiety medications in that it is not a benzodiazepine.

While buspirone has a relatively low potential for abuse, some people do misuse the drug in an attempt to amplify the anti-anxiety effects of the medication. This can cause severe problems and could be very dangerous.

Prescription drug misuse is a widespread problem, with nearly 18 million people misusing prescription medications in 2017, according to the National Institute on Drug Abuse.

Can You Overdose on Buspirone?

woman-overdose-on-buspirone-and-alcohol

Yes, you can overdose on buspirone.

Buspirone is a safe and effective treatment for anxiety when used as directed and taken as prescribed, but using buspirone in ways other than intended can result in a potentially fatal overdose. 

Buspirone is not one of the most commonly referenced drugs in drug overdoses, but it could still pose a danger when other risk factors are present.

Some of the risk factors that could potentially trigger a buspirone overdose are:

Taking more than prescribed

Taking medication in any way other than as directed is considered prescription drug misuse. You can overdose on buspirone if you take more than the prescribed dosage or if you take it more frequently than prescribed.

Ingesting buspirone in ways other than intended

If you take the medication in alternative ways, such as snorting, smoking, or injecting it, this increases the risk of overdose.

Mixing it with other drugs

Using buspirone with other prescribed medications or illicit drugs increases the chances of overdose and dangerous drug interactions.

Mixing buspirone with alcohol

Drinking while taking anti-anxiety medications can be dangerous. Alcohol is a central nervous system depressant, and this combination can cause dangerous drops in respiratory rates. Mixing alcohol with prescription medications also raises the risk of an overdose.

According to the National Institute on Alcohol Abuse and Alcoholism, mixing buspirone with alcohol could cause the following:

  • Drowsiness
  • Dizziness
  • Impaired motor functioning
  • Bizarre behavior
  • Blackouts
  • Decreased respiratory rate
  • Increased risk for overdose

These effects may also be seen in multidrug combinations that include other depressant substances, such as benzodiazepines or opioids. When more than one drug acts as a depressant in the body, slowing down the heart rate and breathing rate, the effects of both drugs are amplified. This is why the combination of buspirone with alcohol and other central nervous system depressants can be so dangerous. 

woman-has-buspirone-overdose-death-on-lethal-dose-of-buspirone

The National Institute on Drug Abuse states that central nervous system (CNS) depressants can cause overdoses by causing the breathing rate to slow down so much that it stops. The results are reduced oxygen to the brain, causing damage to the nervous system, coma, and sometimes permanent brain damage. If medical attention is not provided to begin breathing again, this can result in death.

Mixing buspirone with other substances, especially CNS depressants, is a practice that should be avoided.

How to Recognize a Buspirone Overdose

Buspirone overdoses can look like overdoses of other substances. They may include a variety of symptoms based on whether the person took buspirone alone or in combination with other substances.

The following are signs of a buspirone overdose:

  • Vomiting
  • Sweating
  • Oversedation
  • Unconsciousness
  • Blurred vision
  • Stomach pain

Anyone who experiences any of these symptoms after taking buspirone should receive emergency assistance as soon as possible. 

If You Witness an Overdose

  • Call 911 or other local emergency providers and request medical assistance.

  • Check to see if the person is breathing. If not, perform CPR until emergency staff arrives.

  • Do not try to force anyone to vomit during an overdose. If the person vomits on their own, turn their face to the side or down to prevent them from choking on their own fluids.

  • Try to keep the person conscious by talking to them. If they are unconscious, try to wake them up to stimulate them back into consciousness.

  • Notify medical staff about any other kinds of substances the person may have been using. Medical staff can perform their jobs more effectively when they have all available information about what the person has ingested. You can also call the Poison Control Helpline at 1-800-222-1222 for more information on emergency overdoses.

Not sure if you or a loved one need help?

Why not talk to someone?

Call today – all calls are 100% free and confidential.

Call Now (855) 960-5456

Fast Action Makes a Difference

Begin the path to lasting recovery.

Call Now (855) 960-5456

The quicker a person receives medical care in the case of an overdose, the more likely it is that medical staff will be able to reverse the effects and save the person’s life. More than 70,000 people died in 2017 due to drug overdoses. An overdose is a highly dangerous situation that requires emergency attention.

Buspirone can be safe when taken as directed, but as with all prescription medications, it can quickly become dangerous when not used as intended. Prescription drug interactions can amplify the effects of all substances involved and sometimes cause unpredictable side effects.

Stay safe by following all instructions that come with your medications and do not drink while taking prescription drugs.

Sources

(January 2019). Buspirone. U.S. National Library of Medicine. Retrieved February 2019 from from https://medlineplus.gov/druginfo/meds/a688005.html

(2014). Harmful Interactions. National Institute on Alcohol Abuse and Alcoholism. Retrieved February 2019 from from https://pubs.niaaa.nih.gov/publications/Medicine/medicine.htm

(December 2018). What is the scope of prescription drug misuse? National Institute on Drug Abuse. Retrieved February 2019 from from https://www.drugabuse.gov/publications/research-reports/misuse-prescription-drugs/what-scope-prescription-drug-misuse

(January 2019). Overdose Death Rates. National Institute on Drug Abuse. Retrieved February 2019 from from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates

Poison Control Helpline. Poison Help. Retrieved February 2019 from from https://www.poisonhelp.org/help

(March 2018). Prescription CNS Depressants. National Institute on Drug Abuse. Retrieved February 2019 from from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.